Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Blood transfusions 2: Signs and symptoms of acute reactions

  • Comment

This two-part unit focuses on monitoring patients who have blood transfusions. The first part emphasised the importance of visual observations and monitoring patients’ vital signs to ensure rapid action should there be any adverse effects. This second part describes the physiology behind the signs and symptoms of a blood transfusion reaction.

ABSTRACT

Thompson, C.L. et al (2008) Blood transfusions 2: signs and symptoms of acute reactions. Nursing Times; 104: 3, 28–29.

AUTHORS
Claire L. Thompson
, RN, is transfusion liaison nurse, National Blood Service, Leeds and Newcastle; Carole Edwards, MSc, RN, is transfusion practitioner; Lynn Stout, RN, is transfusion practitioner; both at Better Blood Transfusion Programme, Scottish National Blood Service, Aberdeen.

Learning objectives

1. To be capable of identifying the signs and symptoms of an acute transfusion reaction.

2. To be able to describe the timings of onset of each acute transfusion reaction.

It is essential that practitioners have an awareness of the causes and timings of transfusion reactions, so they can understand the importance of monitoring patients receiving a transfusion and therefore ensure the early recognition of acute transfusion reactions.

We will now look in more detail at these reactions and their pathogenesis in relation to their clinical manifestations.

Acute haemolytic reaction

An acute haemolytic reaction (AHR) is the breakdown of red cells in the recipient due to immunological incompatibility between the donor blood and the recipient (Davenport, 2001). This then manifests itself as dark urine (haemoglobinuria).

In intravascular haemolysis, incompatible transfused red cells react with the recipient’s red cell antibodies, resulting in complement activation and the generation of cytokines. These cytokines lead to a release of histamine and other vasoactive substances and are thought to cause bronchospasm, hypotension and shock, together with a consumptive coagulopathy, which can result in disseminated intravascular coagulation (DIC).

The cytokines crossing the blood–brain barrier stimulate the temperature centre in the hypothalamus, resulting in fever. The cause of pain, according to Davenport (2001), is unclear. Back pain, it has been suggested, may originate from renal oedema stimulating the pain receptors in the Bowman’s capsule. Pain at the infusion site may be the result of rapid complement activation. The hypotension, haemoglobinuria and intravascular coagulopathy all contribute to the renal impairment.

The most important factor in preventing AHR is to ensure that the correct blood is given to the correct patient. It is vital that everyone involved in the transfusion process appreciates the importance of positive patient identification.

Early recognition of AHR, stopping the transfusion and minimising further exposure to the incompatible unit is crucial. The importance of careful monitoring and observation of the patient receiving a transfusion cannot be overstated.

Febrile non-haemolytic transfusion reaction

Febrile non-haemolytic transfusion reactions (FNHTRs) are the most frequent adverse events following transfusion. They are defined as a rise in temperature greater than or equal to 10ºC above the pre-transfusion baseline that cannot be explained by the patient’s condition. The pathogenesis of FNHTRs is multifactorial.

In 4–5% of cases, fever is the only clinical finding. Typically FNHTRs are not life-threatening. There are no specific tests to confirm an FNHTR, so diagnosis involves a process of exclusion.

Allergic reactions

Anaphylactoid reactions are extremely rare but mild allergic/urticarial reactions are more frequent. It is thought that in the mild allergic reaction, cytokine release or an immune reaction causing complement activation, are contributory factors.

In more severe reactions, development of an immunoglobulin E (IgE) antibody to a previously encountered allergen results in the release of leukotriene and cytokine (Effective Use of Blood Group, 2006). As with an AHR, this results in stridor, dyspnoea and bronchospasm together with hypotension, with the bronchospasm leading to chest tightness.

In general, according to Vamvakas and Pineda (2001), the shorter the interval between the initiation of the transfusion and the onset of symptoms, the more severe the reaction is going to be. This supports early recognition by close monitoring of the patient. Reactions such as these can result in death if not promptly recognised and appropriately managed.

Bacterial contamination

Transfusion-transmitted infection is a very rare complication of transfusion. Although other blood components have been implicated, it is most commonly associated with platelets that have been stored at room temperature.

This enables any bacteria present in the pack to multiply quickly and, once blood is transfused, this results in the release of a protein from the patient’s white blood cells that is thought to circulate to the brain and trigger a rise in the patient’s temperature. Some patients requiring transfusion are already immunocompromised from their underlying condition so are at increased risk from bacterial contamination (Goldman and Blajchman, 2001).

Transfusion-related acute lung injury

Transfusion-related acute lung injury (TRALI) is an acute severe reaction characterised by acute dyspnoea with hypoxia and the development of bilateral pulmonary infiltrates. Sequestration of activated leucocytes within the pulmonary vasculature is thought to result in increased capillary permeability and pulmonary oedema (EUB, 2006). The most important management factor of TRALI is providing prompt, adequate ventilatory support.

Circulatory overload

Circulatory overload is the most common acute adverse reaction to transfusion. This usually occurs when the transfusion is administered too rapidly or when an excess volume is transfused and the patient’s cardiovascular system is unable to compensate.

The resulting increase in the central venous pressure and increase in the pulmonary blood volume causes pulmonary oedema and secondary congestive heart failure (Popovsky, 2001). This results in the clinical manifestation of hypertension, tachycardia, neck vein distension, cyanosis, dyspnoea and hypoxia. Accurate fluid balance and diuretic therapy for susceptible patients may help to prevent complications.

Conclusion

This article has reviewed how acute transfusion reactions present, and linked this to their pathogenesis. Although transfusion reactions are relatively rare, practitioners must be aware of their potentially fatal consequences – in 2005 there were five transfusion-related deaths (Stainsby et al, 2005).

It is the responsibility of all health professionals to maximise patient safety by having a sound knowledge base of the clinical presentation and timings of all acute transfusion reactions. This, combined with patient empowerment, visual observations and measuring vital signs, are all essential to ensure the early recognition and treatment of transfusion reactions.

Portfolio Pages can be filed in your professional portfolio as evidence of your learning and professional development. They contain learning activities that correspond to the learning objectives in this unit, presented in a convenient format for you to print out or work through on screen.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.